If you take aspirin every day to manage a heart condition, you may notice some dental side effects over time. The properties of aspirin that make the drug a useful defence against heart disease may also have a less beneficial effect on your gums, which may start to bleed more easily than in the past. Why does aspirin make your gums bleed and what should you do if this starts to happen?
The Effects of Aspirin on the Blood
If you have heart problems or look to be at risk of developing them, your doctor may have told you to take a low dose of aspirin every day. Aspirin is a blood thinner that works to prevent blood clots from forming that may give you a heart attack or stroke.
Over time, you may find that you experience side effects from your aspirin medication related to the drug's blood-thinning properties. For example, according to Colgate, regular aspirin users may find that their gums start to bleed. In some cases, you may find that your gums bleed much more easily when you brush your teeth even though you can't spot any obvious problems with your gums.
Aspirin and Gum Bleeding: What Not to Do
If your gums bleed when you brush them and you suspect that the bleeding is caused by the aspirin you take, you shouldn't stop taking the aspirin. Your doctor prescribed the medication for a reason, and while not taking it may cure your bleeding gums, it may also have a very negative impact on your heart health. The only person who should decide that you can safely stop taking aspirin is your doctor.
Tip: Although bleeding gums can be frightening if you aren't used to this happening, you should remember that people typically don't lose that much blood from their gums when they brush their teeth. The blood loss often looks worse than it actually is, as the blood mixes with the saliva in your mouth, which makes its liquid volume look bigger.
Aspirin and Gum Bleeding: What to Do
If your gums bleed when you brush or floss, your first step should be to make an appointment to see your dentist. This will help you work out whether the aspirin is the cause of the bleeding or whether it is caused by a different problem. For example, you may have a gum infection or gum disease that is making your gums bleed. The aspirin may simply be making the bleeding worse. If this is the case, your dentist can treat the underlying problem and hopefully fix the bleeding.
If your dentist thinks that your daily aspirin is the cause of your bleeding gums, you may be advised to see your doctor to discuss how the medication is affecting you. Your dentist can also give you advice on how to manage the bleeding. For example, you may be advised to try the following fixes:
- Using a softer toothbrush.
- Switching to cleaning your teeth more carefully and not too roughly.
- Using medicated toothpastes or mouthwashes that may help settle your gums down.